Alert archive / Rhode Island / Special Weather Statements in 2019

Special Weather Statement, NWS Boston/Norton, MA

August 8, 2019Bristol County, Kent County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Aug 8, 2019, 9:01 PM EDT for Bristol County, Kent County, Rhode Island. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 9:01 PM EDT (01:01 UTC)
Expired
Aug 8, 2019, 9:45 PM EDT
In force
44 min
Issued by
NWS Boston/Norton, MA

Counties Bristol County, RI, Kent County, RI

The radar

The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 1.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS81 KBOX 090101
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
901 PM EDT Thu Aug 8 2019
 
MAZ017-020-RIZ001>007-090145-
Northern Bristol MA-Southern Bristol MA-Northwest Providence RI-
Bristol RI-Washington RI-Eastern Kent RI-Western Kent RI-Newport RI-
Southeast Providence RI-
901 PM EDT Thu Aug 8 2019

...LINE OF THUNDERSTORMS IN CENTRAL RHODE ISLAND...

At 859 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coventry to near West Greenwich. Movement
was east at 35 mph.

Brief heavy downpours, cloud to ground lightning, and winds around 
30 mph will accompany these storms.

Locations impacted include...
Providence, Fall River, Warwick, Cranston, East Providence, Coventry,
West Warwick, North Kingstown, Bristol, Somerset, Portsmouth,
Barrington, Swansea, Tiverton, Seekonk, East Greenwich, Rehoboth,
Warren, Scituate and Freetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
down a few branches.

&&

LAT...LON 4160 7170 4177 7158 4184 7106 4164 7117
      4163 7136 4166 7139 4162 7140
TIME...MOT...LOC 0059Z 261DEG 32KT 4175 7165 4161 7173 

$$
Field

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:42 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 8, 6:42 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
642 PM EDT Thu Aug 8 2019

.SYNOPSIS...
A line of severe thunderstorms in western New England is
expected to weaken as it heads east this evening. A cold front
will bring drier weather overnight. A series of cold fronts
will sweep across the area Friday and Saturday, each delivering
a reinforcing surge of dry and less humid air. Chance of showers
and thunderstorms Saturday mainly over N New England. Sunday is
looking pleasant and dry. Monday could see a line of showers
and thunderstorms sweeping the region. More soaking rains
possible Tuesday into Wednesday. Thursday into the following
weekend appears mostly dry.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

645 PM Update: Forecast is on track and minor adjustments made.

Line of severe thunderstorms moving through western MA/CT is not
being resolved well at all by CAMs, which are either too slow
and/or weakening line too quickly. Strongest winds appear to be
gusting out ahead of line over past hour so we do expect
weakening trend as the storms reach central MA and NE CT.
Additionally, environment is less favorable farther east with
less MLCAPE, though approach of 850 mb jet and fairly cold temps
alofy may help a few storms reach coast. Update will reflect
this trend with storms weakening to showers as they head into E
MA and RI.

Later this evening, expect skies to clear with the exception of
Nantucket and parts of outer Cape, where light SW flow and low
temp/dew point spreads will allow for patchy dense fog to develop
around sunset and continue through most of the night. Should see fog
lift quickly toward daybreak as winds shift to W.

Lows tonight will fall back into 60s to around 70, but it will feel
much more comfortable by sunrise as dew points drop into the low to
mid 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
230 PM Update:

Next short wave rotates through NNE Friday but overall airmass
remains dry. There is enough moisture to allow for diurnal
cloudiness however, especially with rather steep lapse rates.
Otherwise sunshine with highs in the 70s to mid 80s and dew points
dropping into 50s. Clear skies expected Friday night with lows in
the 50s and 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
*/ Highlights ...

 - Chance showers, thunderstorms Saturday mainly over N New England
 - Sunday is the pick of the weekend, seasonable refreshing weather
 - Monday could see a sweeping line of showers and thunderstorms
 - Tuesday into Wednesday there's the potential of soaking rains
 - Thursday into the weekend looking mostly dry; showers late

*/ Overview ...

Cool Summer. Would be an interesting story if it was Winter. Arctic
squeeze with H5 ridging from both W and E hemisphere, energy down-
shearing across W Canada into preferred H5 troughing across the NE
CONUS. Neighbored with split-flow from an upshear N-Pacific H5 rex-
block / anti-cyclonic wave break, a H5 high pressure bubble anchored
over the S-Central CONUS, continual cool and dry H85 anomalies will
continually sweep SE across our region, opportunities in-between for
continental-tropical airmasses as the pattern reloads. -EPO / -WPO
reflects the cooler, downsheared pattern ... though given Summer not
so robust as in Winter. The mid-latitude flow / H3 jet further S
putting us beneath a regime of faster flow, better deep layer shear.
A long-term out-look is mostly a watch for any unstable environments
preceding S diving storm systems like we have seen as of late. Will
hit on details below. Don't see 90 degree temperatures any time soon.

*/ Details ...

Saturday ...

Chance of showers. Beneath cyclonic flow, some residual continental-
tropical moisture, perhaps a few showers pop below mid-level ascent
forced beneath a rotating mid-level shortwave. Orographic support,
yet the column is notably dry with precipitable waters around 0.75
inches. So any activity will be widely scattered, most occurring N
and E into N New England. Well-mixed to H8, some breezy NW winds
with gusts up around 25 mph, surface dewpoints down into the 50s.
Refreshing.

Sunday ...

Mix of sun and clouds. Continued cyclonic flow aloft yet deamplified
as much drier air is across the region. Looks to be a pleasant day
with seasonably refreshing conditions.

Monday ...

Possible scattered showers and thunderstorms. EC / GFS hinting at a
preceding ribbon of continental-tropical moisture in a region of
decent instability and uni-directional westerly shear. Suggested
storm mode of multi-cellular clusters that could organize into line-
segments, possibly bowing as both deep-layer shear and wind vectors
are westerly-parallel. Prior to a sweeping, reinforcing cold front
with renewed cool, dry air out of Canada, there's the potential for
strong-severe thunderstorm activity late Monday into Monday evening.
Low confidence forecast given a day-5 forecast. Keep an eye out for
now.

Tuesday into Wednesday ...

Chances for showers, thunderstorms, heavy rain? Challenging forecast
given morphology of a mid-latitude cyclone over SE Canada, how far
it dips S along with its surface-reflection cold front as mid-level
energy emerges upstream along the S-branch of the split-flow regime.
Whether the front stalls in proximity to S New England drenching the
region, or pushes S across the mid-Atlantic, split outcomes per GFS
and EC of a soaking along the convergent warm-nose associated with a
weak wave low along the front of continental-tropical moisture. Low
confidence forecast.

Thursday onward ...

Hold it dry, but beneath continued cyclonic flow and perhaps a re-
build of heat and humidity out ahead of the next SE sweeping cold
frontal disturbance will the chances of showers and thunderstorms
increase. Preference to the EC for longer ranges.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/... High confidence.

Line of TSRA with gusts to 45kt and MVFR expected to weaken as
it approaches KORH. Few storms may survive into KBOS/KPVD but
only showers expected farther SE before 06Z. MVFR/IFR on Cape
Cod and Islands due to fog starting just after sunset, but
conditions improve overnight with wind shift to W. VFR Friday
and Friday night.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Saturday through Tuesday/...Moderate to high

Saturday: VFR. Breezy.

Saturday Night through Sunday Night: VFR.

Monday through Tuesday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday Night/... High confidence.

Persistent SW flow will keep seas at 4-6 FT on Block Island and
Rhode Island Sounds through tonight, and on outer south coastal
waters through Friday night. Otherwise SW flow gives way to W flow
Friday, which becomes SW again Friday afternoon and night.

Patchy dense fog expected on south coastal waters near Cape Cod and
Islands starting around sunset, and lifting toward sunrise
Friday.

Outlook /Saturday through Tuesday/...High confidence.

Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday through Sunday Night: Winds less than 25 kt.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ254>256.
     Small Craft Advisory until 6 AM EDT Friday for ANZ235-237.

&&

SYNOPSIS...Sipprell/JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...Sipprell
AVIATION...Sipprell/JWD
MARINE...Sipprell/JWD
Hazardous weather outlook, Aug 8, 8:04 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
804 PM EDT Thu Aug 8 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-100015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
804 PM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-100015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
804 PM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Aug 8, 6:46 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
646 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     CHESTER                 42.28N  72.98W
08/08/2019                   HAMPDEN            MA   AMATEUR RADIO

            RELAYED REPORT OF TREES/WIRES DOWN ON SEVERAL STREETS.
            ALSO GUST TO 55 MPH RECORDED AT A PRIVATE BACKYARD
            WEATHER STATION

&&

EVENT NUMBER BOX1902850

NASH
Local storm report, Aug 8, 7:27 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
727 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     2 S CHESTER             42.26N  72.98W
08/08/2019  M62 MPH          HAMPDEN            MA   MESONET

            PRIVATE BACKYARD WEATHER STATION

0651 PM     TSTM WND DMG     1 W SOUTHWICK           42.05N  72.79W
08/08/2019                   HAMPDEN            MA   AMATEUR RADIO

            REPORT RELAYED OF TREE/POWERLINES DOWN NEAR RT 202 AND
            BUGBEE RD

0659 PM     TSTM WND DMG     1 NNE WEST HATFIELD     42.39N  72.63W
08/08/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            REPORT RELAYED OF TREE/WIRES DOWN ON SCHOOL ST AND
            DWIGHT ST

0700 PM     TSTM WND DMG     MITTINEAGUE             42.11N  72.65W
08/08/2019                   HAMPDEN            MA   AMATEUR RADIO

            REPORT RELAYED OF TREES/WIRES DOWN NEAR TALCOTT AVE AND
            WISTARIA ST

0705 PM     TSTM WND DMG     1 WNW HUBBARD CORNER    42.05N  72.65W
08/08/2019                   HAMPDEN            MA   AMATEUR RADIO

            REPORT RELAYED OF TREE DOWN ALONG SILVER ST IN HUBBARD
            CORNER PART OF AGAWAM

&&

EVENT NUMBER BOX1902851
EVENT NUMBER BOX1902852
EVENT NUMBER BOX1902853
EVENT NUMBER BOX1902854
EVENT NUMBER BOX1902855

NASH
Local storm report, Aug 8, 8:05 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
805 PM EDT THU AUG 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     2 S CHESTER             42.26N  72.98W
08/08/2019  M62 MPH          HAMPDEN            MA   MESONET

            PRIVATE BACKYARD WEATHER STATION

0629 PM     TSTM WND DMG     CHESTER                 42.28N  72.98W
08/08/2019                   HAMPDEN            MA   AMATEUR RADIO

            RELAYED REPORT OF TREES/WIRES DOWN ON SEVERAL STREETS.

0651 PM     TSTM WND DMG     1 W SOUTHWICK           42.05N  72.79W
08/08/2019                   HAMPDEN            MA   AMATEUR RADIO

            REPORT RELAYED OF TREE/POWERLINES DOWN NEAR RT 202 AND
            BUGBEE RD

0659 PM     TSTM WND DMG     1 NNE WEST HATFIELD     42.39N  72.63W
08/08/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            REPORT RELAYED OF TREE/WIRES DOWN ON SCHOOL ST AND
            DWIGHT ST

0700 PM     TSTM WND DMG     MITTINEAGUE             42.11N  72.65W
08/08/2019                   HAMPDEN            MA   AMATEUR RADIO

            REPORT RELAYED OF TREES/WIRES DOWN NEAR TALCOTT AVE AND
            WISTARIA ST

0705 PM     TSTM WND DMG     1 WNW HUBBARD CORNER    42.05N  72.65W
08/08/2019                   HAMPDEN            MA   AMATEUR RADIO

            REPORT RELAYED OF TREE DOWN ALONG SILVER ST IN HUBBARD
            CORNER PART OF AGAWAM

0710 PM     TSTM WND DMG     NEW SALEM               42.50N  72.33W
08/08/2019                   FRANKLIN           MA   AMATEUR RADIO

            REPORT RELAYED OF TREE DOWN ALONG DANIEL SHAYS HIGHWAY

&&

EVENT NUMBER BOX1902851 BOX1902850 BOX1902852 BOX1902853 BOX1902854
BOX1902855 BOX1902856

Nash
Special weather statement, Aug 8, 9:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
901 PM EDT Thu Aug 8 2019

MAZ017-020-RIZ001>007-090145-
Northern Bristol MA-Southern Bristol MA-Northwest Providence RI-
Bristol RI-Washington RI-Eastern Kent RI-Western Kent RI-Newport RI-
Southeast Providence RI-
901 PM EDT Thu Aug 8 2019

...LINE OF THUNDERSTORMS IN CENTRAL RHODE ISLAND...

At 859 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coventry to near West Greenwich. Movement
was east at 35 mph.

Brief heavy downpours, cloud to ground lightning, and winds around
30 mph will accompany these storms.

Locations impacted include...
Providence, Fall River, Warwick, Cranston, East Providence, Coventry,
West Warwick, North Kingstown, Bristol, Somerset, Portsmouth,
Barrington, Swansea, Tiverton, Seekonk, East Greenwich, Rehoboth,
Warren, Scituate and Freetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
down a few branches.

&&

LAT...LON 4160 7170 4177 7158 4184 7106 4164 7117
      4163 7136 4166 7139 4162 7140
TIME...MOT...LOC 0059Z 261DEG 32KT 4175 7165 4161 7173

Field

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:27 PM EDTSmall Craft AdvisoryBOX30 hr
Aug 9, 6:51 PM EDTSpecial Weather StatementBOXPlymouth24 min
Aug 9, 6:58 PM EDTSpecial Weather StatementBOXBristol32 min
Aug 9, 7:22 PM EDTSpecial Weather StatementBOXPlymouth23 min
Aug 9, 7:27 PM EDTSpecial Weather StatementBOXKent33 min

Nearby

Special Weather Statements in Rhode Island, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.